During this 5-6 year foggy/dizzy/disequilbrium ordeal, I was prescribed Klonopin to help "calm" my head down.
Klonopin is like Xanax (or Valium)........a pretty benign medication, but it does help to calm things down when your symptoms are ramped up.
2 problems with it:
1) Highly addictive
2) Once you are on it, your brain never really receives the "true neuro transmitter signals" to begin to allow it to re-callibrate.
So.......these medications do not really help me anymore (because I have been on them for so long), but if I try to go "cold turkey", it is not pretty. Heart palpitations, you feel rotten, etc.
Thus, I am slowly trying to wean myself off of these during the past 3 days. Needless to say, it has been rough.
However, I know that if I stay on medications that are masking my symptoms, my brain will never readjust to the new signals it is getting.
Does anyone else have any literature / feedback on this subject? Anyone else been through it?
I am exactly 2 weeks out from surgery today and wondering if I am starting the weaning process a bit too soon from surgery?
Let me start off by saying that the following are only suggesting and opinions; not facts. And, that what I’m about to say is out of experience, respect, concern and compassion.
I’m going to bust my anonymity here and share with you that I’m a recovering addict/alcoholic with multiple years of sobriety. At the beginning of my recovery I was at the same crossroads you have found yourself. (This is the point where I must say that I am not in any way implying that you have an addiction problem, please believe that! Many people take prescription medications for years and become physically dependent but suffer no emotional or spiritual repercussions.) I had been using (and SEVERLY abusing) prescription benzodiazepines for decades during my active addiction while I was seeking an answer for my health woes. I began having intense and bothersome Eagles symptoms at 23-years-old in 1993 and didn’t find the right doctor and diagnosis until June of this year…It just happens that I have the right (well wrong) makeup and propensity for addiction and it became very easy for me to get carried away with what I was prescribed and combine it with other ‘things’ I could find ‘other places’. It became very apparent to me a few years ago that I was probably not going to come out of that lifestyle alive and ever find out what was causing me so much physical pain if I didn’t revamp and literally clean up my lifestyle. So I got honest with myself, the people closest to me that I could really trust and most of all my doctors that were prescribing me what was giving me the most trouble. The benzos and the pain killers. As a trained army reserve medic I realized I had to let go of what I ‘thought I knew’ and that I had to seek medical advice and surrender my medical care and let others run the show. And believe it or not, that began the chain of events that led me to the doctor who found the Eagles! And what’s even more miraculous is just yesterday I received the results from a ct scan showing Superior Canal Dehiscence (an inner ear disease) in the temporal region of my skull.
Todd, I’m not telling you to run out to your doctor and check into detox; but, you’ve been taking Klonopin for many years and it’s going to take more than just a few days of tapering off to be completely off of them. There’s a line in one of the 12 step readings that I like - “We didn’t become addicted in one day, so remember, easy does it.” Withdrawals and being ‘dopesick’ is no fun and can actually be deadly. I applaud your desire to rid yourself of this medication now that your body has been corrected and balanced by the surgery. But may I please offer you a gentle reminder? Easy Does It Todd One thing at a time Your body has been through MAJOR shock already with this surgery!
I’m so grateful you brought up this topic. Keep talking about it…Please don’t keep it in the dark and don’t ever feel like you’re alone with it. If you have any kind of a faith, reach out to it, trust it and rely on it And most importantly, breathe, breathe deeply. Breathe often and calmly and smile. The stress will pass and the sun will always rise
Peace & love,
Wow!! You have been through soooo much!!
That took a lot of courage for you to share your story!!
Sounds like some really good advice too. :)
You are definitely not alone!! Hang in there friend!!
Take your time with adjusting your meds. Your body is still healing from surgery. It may take a longer time. You didn’t wake up one day and have the Eagle Syndrome. You have had this for years and returning to feeling normal again will take time but not years. Be patient and slowly wean off. Been there done that and will never go cold again!
Thanks for sharing Amy......rough stuff!
I think the thing that is most frustrating with the Klonopin is that is does not even do anything positive for me anymore......whereas it used to "calm" the brain down. I take two (2) tablets a day @ 2mg apiece. (Not a horribly high amount).
However, if you try to wean off of these, your body is missing them and starts to give you slight heart palpitations and you go through withdrawals . So I do not even get the benefit of it anymore.......just the agony of trying to wean....Boo!!!
The reason I am wanting off of them specifically is to let me brain re-callibrate with NO medications interfering with the "new" signals. However, I hear you loud and clear. Slow and steady is the way to go.
I keep telling myself that this is a marathon , not a sprint. I have been sick for sometime now.......it is going to take a little while to get better!
Thanks for the advice,
I have been taking prednisone per Dr S request to help with swelling. In the past, tampering off the prednisone it does make me hyper and a rebound of pain/symptoms for a couple of weeks after takin last tapered dose. But everyone is different reaction to different drugs.